Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 56, NWS Cheyenne, WY

July 2, 2017Goshen County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 2, 2017, 8:32 PM MDT for Goshen County, Wyoming. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2017, 8:32 PM MDT (02:32 UTC)
Expired
Jul 2, 2017, 8:50 PM MDT
In force
18 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Goshen County, WY

The radar

The Cheyenne radar (KCYS), 110 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 8:35 PM MDTHAIL 18 Wsw Torrington, WYMARBLE TO QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 2.5 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2017-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2017-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
321 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
2951 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

118 
WUUS55 KCYS 030232
SVRCYS
WYC015-030315-
/O.NEW.KCYS.SV.W.0056.170703T0232Z-170703T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
832 PM MDT SUN JUL 2 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  East central Goshen County in southeastern Wyoming...

* Until 915 PM MDT

* At 832 PM MDT, a severe thunderstorm was located near Veteran, or 7
  miles southwest of Torrington, moving northeast at 15 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Torrington and Lingle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4195 10425 4201 10439 4222 10431 4212 10406
TIME...MOT...LOC 0232Z 218DEG 12KT 4202 10431 

HAIL...1.25IN
WIND...<50MPH
 
$$

Emanuel
1 follow-up statement
688 
WWUS55 KCYS 030250
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
850 PM MDT SUN JUL 2 2017

WYC015-030300-
/O.CAN.KCYS.SV.W.0056.000000T0000Z-170703T0315Z/
Goshen WY-
850 PM MDT SUN JUL 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GOSHEN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 4195 10425 4201 10439 4222 10431 4212 10406
TIME...MOT...LOC 0246Z 218DEG 12KT 4207 10426 

$$

Emanuel

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 6:07 PM MDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 2, 6:07 PM MDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
607 PM MDT Sun Jul 2 2017

.SHORT TERM...(This evening through Tuesday night)
Issued at 335 PM MDT Sun Jul 2 2017

Current KCYS radar loop shows thunderstorms developing near the
Pine Ridge from north of Lusk southeast towards Alliance Nebraska
this afternoon. A stalled frontal boundary, which stretches from
far eastern Wyoming into central Nebraska, is responsible for
this activity so far where the ample moisture is located.
Generally, these thunderstorms have been weak and lacking in
structure. However, a weak disturbance aloft is forecast to push
into eastern Wyoming this evening, and may enhance convection
across the eastern Plains into tonight along with 0-6km shear.
Models have been trending slower with the disturbance today, which
makes sense given its current location based on watervapor
imagery. Combined with high cirrus clouds moving into the area,
this may limit thunderstorms from becoming strong to severe across
western Nebraska. The best chance for strong to locally severe
thunderstorms will be east of a line from Chadron to Sidney
Nebraska.

Models indicate the upper level disturbance stalling over the
Dakotas and central Nebraska on Monday, and moving slowly eastward
on Tuesday. Can not rule out some showers and thunderstorms east
of Interstate 25 during the afternoon and evening hours. However,
no strong or severe thunderstorms are expected at this time. Most
of the area will be dry outside of the mountains. High temperatures
will be similar compared to today with afternoon readings in the
80's to low 90's, with western Nebraska likely a few degrees
cooler due to the location of the disturbance. Tuesday will be
similar to Monday, but a few degrees warmer as the strong upper
level high begins to develop to the southwest. Model soundings do
indicate the potential for a few thunder-showers to develop along
the Laramie Range and move eastward towards western Nebraska
before dissipating in the afternoon. Added 15 to 20 percent POP
since most models show a surface convergence boundary near the
I-25 corridor Tuesday afternoon. Any activity on Tuesday should
not be intense due to warmer air aloft.

.LONG TERM...Wednesday through Saturday

A strong upper-level ridge centered over the 4 Corners region will
promote a very warm, and generally dry period of weather thru most
of next week. The models are in good agreement w/ H7 temps ranging
from +14 to +18 deg C. This, combined w/ strong subsidence beneath
the ridge should yield widespread highs in the 90s, perhaps closer
to 100 F over the lower elevations from east central Wyoming, into
the western Nebraska Panhandle. Consensus MOS guidance appears too
low in this pattern, so will favor a high temperature forecast 3-5
degrees warmer than national blended models suggest. Precipitation
chances should remain fairly low outside of the mountains for much
of the period. However, better chances for more widespread showers
and storms may arrive by Fri and/or Sat as ridging aloft begins to
flatten somewhat.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday afternoon)
Issued at 607 PM MDT Sun Jul 2 2017

VFR. Isolated showers and thunderstorms will continue this evening,
especially along and east of the Laramie Range. Strongest convection
wil remain over western NE panhandle accompanied by brief MVFR
conditions, hail and gusty/erratic surface winds.

&&

.FIRE WEATHER...
Issued at 236 PM MDT Sun Jul 2 2017

Fire Weather concerns will be low through the middle of the week,
primarily due to relatively light winds across the area. Relative
humidities will be lowest across southeast Wyoming with daytime
minimums between 10 to 15 percent, mainly along and west of
Interstate 25. A slight chance of thunderstorms is expected each
afternoon, with the best potential this afternoon and into this
evening east of the Laramie Range. Very warm temperatures with low
chances of precipitation are expected for late this week as a
strong high pressure builds over the area.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...CLH
AVIATION...MAJ
FIRE WEATHER...TJT
Hazardous weather outlook, Jul 2, 4:04 AM MDT, 16 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
404 AM MDT Sun Jul 2 2017

WYZ101>119-031200-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
404 AM MDT Sun Jul 2 2017

This hazardous weather outlook is for southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms will be possible across the southeast
Wyoming mountains and eastern plains late this afternoon and early
this evening. Gusty winds may accompany the stronger storms.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A few non-severe afternoon thunderstorms will be possible again
Monday across the southeast Wyoming mountains and along the
Cheyenne Ridge.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ002-003-019>021-054-055-095-096-031200-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
404 AM MDT Sun Jul 2 2017

This hazardous weather outlook is for the western Nebraska
Panhandle.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms will be possible across the western
Nebraska Panhandle late this afternoon and this evening. A few
thunderstorms may become strong to severe containing large hail
and damaging winds. Areas from Chadron to Sidney will be best
positioned to see these stronger storms.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A few non-severe afternoon thunderstorms will be possible again
Monday across the central and southern Nebraska Panhandle.

.Spotter information statement...

Spotter activation may be necessary later this afternoon and
evening for the western Nebraska Panhandle.

In the hours before

Local storm report, Jul 2, 6:49 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHEYENNE WY
649 PM MDT SUN JUL 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             25 NE LUSK              43.02N 104.10W
07/02/2017  E1.50 INCH       NIOBRARA           WY   TRAINED SPOTTER

            QUARTER TO PING PONG BALL SIZE HAILSTONES.

0518 PM     HAIL             GURLEY                  41.32N 102.97W
07/02/2017  E0.88 INCH       CHEYENNE           NE   TRAINED SPOTTER

            NICKEL SIZE HAIL COVERING THE GROUND.

0542 PM     HAIL             DALTON                  41.41N 102.97W
07/02/2017  E0.50 INCH       CHEYENNE           NE   TRAINED SPOTTER

0601 PM     HAIL             9 NE HARRISON           42.78N 103.76W
07/02/2017  E1.25 INCH       SIOUX              NE   TRAINED SPOTTER

            QUARTER TO HALF DOLLAR SIZE HAIL.

0628 PM     HAIL             6 NNW SIDNEY            41.21N 103.01W
07/02/2017  E1.00 INCH       CHEYENNE           NE   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL.

&&

MJAMSKI
Special weather statement, Jul 2, 7:15 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
715 PM MDT SUN JUL 2 2017

NEZ003-030145-
Box Butte NE-
715 PM MDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX BUTTE COUNTY
UNTIL 745 PM MDT...

At 714 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kilpatrick Lake, or 22 miles northeast of Scottsbluff, moving east at
10 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Kilpatrick Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4210 10343 4216 10342 4216 10319 4204 10321
TIME...MOT...LOC 0114Z 287DEG 10KT 4212 10339

Emanuel
Special weather statement, Jul 2, 7:36 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
736 PM MDT SUN JUL 2 2017

NEZ021-030215-
Morrill NE-
736 PM MDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORRILL COUNTY UNTIL
815 PM MDT...

At 736 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Alliance Airport, or 9 miles south of Alliance,
moving east at 25 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of far northeastern
Morrill County.

LAT...LON 4196 10302 4200 10301 4200 10267 4183 10268
      4183 10269
TIME...MOT...LOC 0136Z 286DEG 23KT 4197 10294

Emanuel
Local storm report, Jul 2, 7:53 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
753 PM MDT SUN JUL 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     TSTM WND GST     5 SE ALLIANCE           42.06N 102.80W
07/02/2017  M61 MPH          BOX BUTTE          NE   ASOS

            53-KT GUST.

&&

MJAMSKI
Local storm report, Jul 2, 8:06 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHEYENNE WY
806 PM MDT SUN JUL 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             25 NE LUSK              43.02N 104.10W
07/02/2017  E1.50 INCH       NIOBRARA           WY   TRAINED SPOTTER

            QUARTER TO PING PONG BALL SIZE HAILSTONES.

0518 PM     HAIL             GURLEY                  41.32N 102.97W
07/02/2017  E0.88 INCH       CHEYENNE           NE   TRAINED SPOTTER

            NICKEL SIZE HAIL COVERING THE GROUND.

0542 PM     HAIL             DALTON                  41.41N 102.97W
07/02/2017  E0.50 INCH       CHEYENNE           NE   TRAINED SPOTTER

0601 PM     HAIL             9 NE HARRISON           42.78N 103.76W
07/02/2017  E1.25 INCH       SIOUX              NE   TRAINED SPOTTER

            QUARTER TO HALF DOLLAR SIZE HAIL.

0628 PM     HAIL             6 NNW SIDNEY            41.21N 103.01W
07/02/2017  E1.00 INCH       CHEYENNE           NE   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL.

0746 PM     TSTM WND GST     5 SE ALLIANCE           42.06N 102.80W
07/02/2017  M61.00 MPH       BOX BUTTE          NE   ASOS

            53-KT GUST.

&&

MJAMSKI
Special weather statement, Jul 2, 8:16 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
816 PM MDT SUN JUL 2 2017

WYZ108-030300-
Goshen County WY-
816 PM MDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GOSHEN COUNTY UNTIL
900 PM MDT...

At 816 PM MDT, Doppler radar was tracking a strong thunderstorm over
Veteran, or 10 miles southwest of Torrington, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Torrington, Yoder, Huntley and Veteran.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4191 10442 4203 10442 4206 10406 4185 10406
TIME...MOT...LOC 0216Z 268DEG 18KT 4198 10435

Emanuel

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:16 PM MDTSpecial Weather StatementCYSGoshen44 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.